Wyoming, 2023

Winter Storm and High Wind in Wyoming, March 14 to 15, 2023

March 14 to 15, 2023 · NWS RIW · 6 events in 6 counties and zones

A fast-moving system moved across Wyoming and brought locally heavy snow and high wind. Locally heavy snow fell in the Tetons and Wyoming Ranges, with 14 and 12 inches of new snow respectively.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A fast-moving system moved across Wyoming and brought locally heavy snow and high wind. Locally heavy snow fell in the Tetons and Wyoming Ranges, with 14 and 12 inches of new snow respectively. Over South Pass, snow combined with wind gusting to almost 100 mph to bring white out conditions and closure of Highway 28 over the Wind River Mountains. High wind occurred in the vicinity of Casper and Lander as well, with wind gusts over 70 in both locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 14, 10:23 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 14, 10:23 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1123 AM MDT Tue Mar 14 2023

.DISCUSSION...(Today through Monday)
Issued at 221 AM MDT Tue Mar 14 2023

We are currently in a lull in the precipitation across the area.
This will change though over the next several hours. With the
contrast in weather, we will split the discussion into West and
East of the Divide.

West of the Divide...The first batch of precipitation associated
with the Pacific system is now moving through Idaho and will
arrive this morning across the west. The reasoning remains fairly
similar this morning to previous shifts. Snowfall rates should be
largely light to moderate during the day. And in the valleys, it
should be warm enough for a rain / snow mix at times with highs
climbing well into the 30s, keeping accumulations down. The
heaviest snow looks to fall tonight as temperatures fall below
freezing and some jet energy arrives to help enhance lift.
Snowfall rates may approach 2 inches an hour a times across the
mountains during this time, with heavy snow continuing into the
morning hours. By the afternoon, the best forcing will have
shifted east of the area with snowfall rates decreasing. In the
valleys, mixing again will be likely be mid day with 700 millibar
temperatures rising to minus 3 to minus 4 which would put snow
levels around 6500 to 7000 feet. And there is another wrinkle this
morning.

This is again, like the last system, across Sweetwater County. The
deeper moisture will spreading into the area on Wednesday morning
and coinciding with the passage of an 120 knot jet across the
area. This could lead to a period of heavy snow and possibly some
snow squalls as well, The difference being is that temperatures
will be warmer and it could fall as rain. I am concerned that the
evaporational cooling may be enough to turn rain to snow for some
heavy, wet snow Wednesday morning. The models are not in unison
though so no highlights yet. The day shift should take a closer
look at this though as it would impact Interstate 80 which can
turn ugly very quickly.

A period of quiet weather will then move in for Thursday and last
into the weekend as ridging builds across the area. Other than a
few mountain snow showers, especially on Sunday with a weak
shortwave passage, otherwise dry conditions are expected.
Temperatures will be below normal early on, but gradual moderation
will continue into the weekend and the first day of Spring on
Monday, at 3:28 pm to be exact.

East of the Divide...Dry weather is expected through much of
Wednesday as downsloping flow should keep any precipitation to the
west. The main concern will be wind in the short term. The wind
prone areas around Casper are already seeing wind gusts close to
50 mph. So, we have upgraded the high wind watch to a warning.
The strongest wind still looks to be tonight into early tomorrow
with the best downward forcing and strongest wind level winds,
generally averaging 50 to 60 knots but possibly as strong as 70
knots on some models. These winds should subside as the southwest
flow turns more west to northwesterly Wednesday afternoon and the
pressure gradient relaxes following the frontal passage. Another
area we are concerned about is the Lander Foothills. The 700
millibar winds are not as strong here though and do not last long.
We will issue a Special Weather Statement for now to cover this.
One good thing about the wind is it will mix out the inversions
both today and tomorrow and bring warmer temperatures that will
melt out some of the snowcover. Very warm temperatures are not
expected though so rapid snow melt is not likely so any flooding
concern looks minimal though Wednesday.

The next question is for snow, or rain changing to snow.
Precipitation will spread into the north in the afternoon,
spreading southward at night and continuing into Wednesday. THe
latest model runs have backed off on amounts though, with most
remaining sub advisory for the most part. The highest amounts
still look to be in places like the Wind River Basin and Casper
with a brief period of upslope occurring. THe X factor is that
there could be some banded snow which is hard to pinpoint and may
bring locally higher amounts. No highlights need now though.
Gusty wind will develop behind the front as well with the
strongest wind in the usual favored northwest flow locations,
especially Johnson County. Gusty wind will continue Thursday as
well, and it will definitely feel like winter again.

Like West of the Divide, quieter weather should return from Friday
into the weekend with ridging building over the area. North flow
will keep well below normal temperatures over the area on Friday,
but some moderation will occur through the weekend as the strong
March sun modifies the air mass.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1123 AM MDT Tue Mar 14 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

It will be an active 24 hours as a winter storm moves through the
area. Light snow has ended at KJAC for this afternoon, but some
light snow showers will remain in the area. Light snow then moves
back in around 01Z this evening at KJAC with prevailing MVFR/IFR
through the rest of the TAF period. An intense band of heavy snow is
possible from about 09Z to 12Z Wednesday morning at KJAC, which may
result in a drop to LIFR during that time period. This band of snow
is likely to impact KPNA, KBPI, and KRKS as well as it moves east
across Wyoming. Snow begins at KPNA by 01Z this evening with
prevailing IFR conditions expected through Tuesday night. At KBPI
snow will move through periodically starting at about 02Z this
evening. It will be breezy to windy at KRKS and KJAC through the TAF
period, with gusts of 20 to 30 knots likely. Gusty winds are also
likely as the band of heavy snow passes over the each terminal. Once
the snow band moves through, snow will end at KBPI, KPNA, and KRKS,
Wednesday morning. Mountains will be obscured over the next 24 hours.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will prevail for most terminals through the TAF
period, but KRIW and KCOD may drop to MVFR late Tuesday night into
early Wednesday morning. Light snow is possible at KCOD from 08Z to
11Z as a band of snow moves through the area. This band of snow may
be more of a rain/snow mix at KRIW as it moves through from 11Z to
13Z. It is possible KLND could see a rain snow mix as well early
Wednesday morning, but for now chances remain lower there, so went
with VCSH. The wind will be strong ahead of a cold front that is
expected to pass through sometime Wednesday afternoon. KCPR will see
the strongest winds, with gusts above 50 knots from the southwest
possible tonight into tomorrow morning. There is potential for
strong southwesterly wind at KLND and KRIW as well, mainly Wednesday
morning right before the cold front pushes through.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 221 AM MDT Tue Mar 14 2023

A weather system will move into western Wyoming today and bring snow
to the western mountains. Gusty wind will develop East of the Divide
with high wind likely in the Green Mountains and Natrona County.
Rain and snow showers will spread East of the Divide on Wednesday.
Relative humidity will remain above critical levels. Mixing and
smoke dispersal will be generally poor but fair to good in the
northwestern mountains.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight MDT Wednesday night for
WYZ001-012-024.

Winter Weather Advisory from 6 PM this evening to midnight MDT
Wednesday night for WYZ002-013-023-025-027.

Winter Storm Warning from 6 PM this evening to noon MDT Thursday
for WYZ014-015.

High Wind Warning until 3 PM MDT Wednesday for WYZ019-020.

&&

DISCUSSION...Hattings
AVIATION...Rowe
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 14, 2:33 AM MST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
333 AM MDT Tue Mar 14 2023

WYZ001>020-022>030-151400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
333 AM MDT Tue Mar 14 2023

...Winter Storm Warnings and Winter Weather Advisories are in
Effect to Wednesday Night and Thursday Morning...

...A High Wind Warning is Posted for Portions of Central Wyoming
Tuesday Afternoon through Wednesday Afternoon...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Snow returning to the western mountains today and continuing
through tonight, with the heaviest snow expected tonight,
especially after midnight. Please see Winter Weather Products for
details.

High wind likely from the Green Mountains into Natrona County this
afternoon into tonight. Please see High Wind Warning for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Snow continuing in the west, tapering off in the
afternoon. High wind continuing in the same locations, lessening
later in the day.

Wednesday Night to Thursday...Accumulating snow and gusty north
wind possible across the lower elevations of northern, central,
and southern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 3 high wind. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
March 14, 12:00 PM MST to March 15, 9:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

At the top of the Jackson Hole Ski Resort, 14 inches of new snow fell.

Winter Storm, Salt River & Wyoming Ranges

When
March 14, 3:00 PM MST to March 15, 6:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

At the Blind Bull SNOTEL site, 12 inches of new snow fell.

High Wind, Natrona County Lower Elevations

When
March 14, 9:46 PM MST to March 15, 10:04 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High wind occurred mainly along the south side of Casper, with a maximum wind gust of 73 mph along Wyoming Boulevard. The Natrona County airport had a maximum wind gust of 59 mph.

Winter Storm, Wind River Mountains East

When
March 14, 10:00 PM MST to March 15, 8:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Periods of snow combined with a period of hurricane force wind gusts to bring the closure of Highway 28 over South Pass. The maximum wind gust reported was 98 mph at Red Canyon.

High Wind, Lander Foothills

When
March 15, 12:04 AM MST to 10:04 AM MST
Where
Lander Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High wind occurred in the Lander Foothills. A maximum wind gust of 72 mph occurred in Sinks Canyon State Park. The Lander airport had a maximum wind gust of 59 mph.

High Wind, Green Mountains & Rattlesnake Range

When
March 15, 1:50 AM MST to 2:20 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Wind gusts of 60 mph occurred along Highway 220 near the Pathfinder Reservoir.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089142, 1089143, 1089147, 1089144, 1089145, 1089146.